Wyoming, 2016

Wildfire in Wyoming, August 13 to 31, 2016

August 13 to 31, 2016 · NWS RIW · 1 event in 1 county or zone

The Buffalo Fire was started by lightning on Saturday, August 13, about three miles northeast of Tower Junction in the northeast portion of Yellowstone National Park. The fire grew by about 1,200 acres on Tuesday, August 16, and was nearly 2,800 acres in size by Thursday, August 25.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Buffalo Fire was started by lightning on Saturday, August 13, about three miles northeast of Tower Junction in the northeast portion of Yellowstone National Park. The fire grew by about 1,200 acres on Tuesday, August 16, and was nearly 2,800 acres in size by Thursday, August 25. Active fire conditions on August 28 and 29 allowed the fire to reach approximately 4.500 acres in size by the end of the month. Some area closures were in effect due to the fire. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 11:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 13, 11:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1248 PM MDT SAT AUG 13 2016

.SHORT TERM...Saturday through Monday night
Updated to add in fire weather watch for parts of Central and
Southwest Wyoming Sunday afternoon/evening.

There are still some light showers across the area this morning as a
weak shortwave continues to progress across the area and a weak
frontal boundary near the Continental Divide. These appear to be
ending from west to east however and should be out of the area by
morning. The morning should be mainly dry. All in all, today looks
fairly similar to Friday with near to below normal temperatures
along with a sunny to partly cloudy sky. There will still be a few
showers and thunderstorms across the area this afternoon however.
Placement looks fairly similar to Friday, forming across the
northern mountains and then drifting into places such as the Big Horn
Basin and Johnson County. None of the them look to be particularly
strong, but there could be some decent wind gusts with the ever
present large temperature / dew point spreads.

Another shortwave will approach the area on Sunday. All the models
are indicating this to be a later show, so even through we have some
POPS in for the afternoon, this would be later in the afternoon and
more likely in the evening hours for most areas. Coverage again
looks to be fairly sparse with once again, the best coverage across
northern Wyoming and the higher elevations. With flow turning more
to the southwest though, temperatures will go up. Highs in the 90s
will be possible across the normally warmer areas with 80s
widespread in the lower elevation. A breeze will also develop in the
afternoon. With relative humidity falling into the teens, fire
danger may increase on Sunday, although at this point conditions
should not become critical.

A bit more moisture will then move into the area for Monday. This
will likely increase the coverage of showers and thunderstorms in
the afternoon and evening as another in a series of shortwaves moves
through the area. This should also increase cloud cover somewhat. As
a result, high temperatures should cool a bit when compared to
Sunday.

.LONG TERM...Tuesday through Saturday

Weak weather disturbances move through the region Tue and Wed.
Looks like isolated showers and storms Tue afternoon and evening.
Then a little more areal coverage on Wed afternoon and evening.
Very warm to hot both days. The models are keeping the threat of
showers and storms on Thursday ahead of a cold front. Still warm
to hot high temps Thurs. This front nears Northern WY late Thurs
night. Next Friday and Saturday look to be cooler with isolated
afternoon and evening showers and storms. GFS and Canadian models
are close in agreement than the ECMWF model. The ECMWF model does
not show much cooling Fri/Sat as its cold front remains over the
far north at best. It does have the isolated showers/storms for
the region. For now have went with the cooler highs Fri and Sat.

.AVIATION.../18Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

VFR conditions will prevail through the weekend. A few storms will
be possible along the continental divide late this afternoon and
early evening with gusty outflow winds. A few more late day
thunderstorms are expected in the northwest Sunday.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

VFR conditions will prevail through the weekend. A few showers and
thunderstorms will develop over and near the mountains this
afternoon and early evening with most of this activity remaining
anchored to the high terrain. On Sunday...a few more late day
thunderstorms are possible across mainly the northern portions of
the area.

.FIRE WEATHER...
...Fire Weather Watch Sunday from noon to 8 pm mdt for fire zones
279...280...283 and 289...

Fire conditions should remain below critical today. Expect near to
below normal temperatures. Although relative humidity will fall into
the teens at times, wind should remain light to moderate for most
locations. Any afternoon or evening thunderstorms will be isolated
and mainly restricted to the mountains, adjacent foothills and
northern portions of the state. Any thunderstorm could have erratic
winds however. Smoke dispersal and mixing should be generally fair
to good East of the Divide and good West of the Divide.

&&

&&

.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Sunday afternoon through Sunday evening
for WYZ279-280-283-289.

&&

UPDATE...C.Baker
SHORT TERM...Hattings
LONG TERM...C.Baker
AVIATION...Skrbac
FIRE WEATHER...Hattings/C.Baker
Hazardous weather outlook, Aug 13, 2:05 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
305 AM MDT SAT AUG 13 2016

WYZ001>020-022>030-141200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
305 AM MDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND THUNDERSTORMS EAST OF THE DIVIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...ISOLATED THUNDERSTORMS EAST OF THE DIVIDE.

TUESDAY THROUGH THURSDAY...ISOLATED THUNDERSTORMS...MAINLY OVER
THE MOUNTAINS AND ADJACENT FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT WIND GUSTS OVER 45 MPH AND HAIL
GREATER THAN A HALF INCH. THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
August 13, 1:00 PM MST to August 31, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657064.